Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Raleigh, NC

August 14, 1999Durham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 1999, 3:18 PM EDT for Durham County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1999, 3:18 PM EDT (19:18 UTC)
Expired
Aug 14, 1999, 3:50 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:25 PM EDTHail 0.75Durham, NCDime hail north of town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:15 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 14, 3:15 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT AUG 14 1999

STRONG TO SEVERE CONVECTION HAS FIRED RAPIDLY THIS AFTERNOON OVER
THE PIEDMONT WITH SEVERAL WARNINGS HAVING BEEN ISSUED AND THE SEVERE
TSTM WATCH IN PLACE UNTIL 9 PM. WILL CONTINUE POPS CWA-WIDE...
THROUGH EARLY EVENING IN NW PIEDMONT AND MAINLY EVENING ELSEWHERE.
FRONT ALONG THE SPINE OF THE NC MTNS AT 19Z & MAKING SLOW EASTWARD
PROGRESS. AS UPPER TROUGH PUSHES EASTWARD... EXPECT FRONT TO SHIFT
THROUGH THE PIEDMONT INTO THE NRN COASTAL PLAIN AND SANDHILLS BY
DAYBREAK SUNDAY.

NCEP COMPUTER TROUBLES PERSIST SO ONLY THE NGM IS AVAILABLE. UPPER
TROUGH AXIS LINGERS OVER CENTRAL NC DURING THE DAY SUNDAY... AND
WHILE THE BEST MOISTURE PUSHES EASTWARD TO THE ERN HALF OF THE
STATE... FRONTAL BOUNDARY MAY STILL SERVE AS A FOCUS FOR SCATTERED
TSTMS SUN... SO WILL INCLUDE POPS IN THE EASTERN CWA TOMORROW AFTN &
EVENING. UPPER RIDGING BUILDS BACK IN STRONGLY FROM THE WEST BY
MONDAY MORNING... WHICH WILL LIKELY CONTINUE TO SUPPRESS CONVECTION
OVER MUCH OF CENTRAL NC FOR MON INTO THE EXTENDED PERIOD. BOUNDARY
LINGERS OVER FAR SERN SECTIONS OF THE CWA MON... BUT FOR NOW WILL
LEAVE OUT POPS IN THIS AREA FOR MON. BRIEF MINOR COOL-DOWN EXPECTED
& MAINLY IN NW SECTIONS SUNDAY.  WILL NOT STRAY FAR FROM NGM MOS.

.RAH...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NC UNTIL 9 PM.

HARTFIELD

In the hours before

Special weather statement, Aug 14, 10:50 AM EDT, 4 hours 28 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SAT AUG 14 1999

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150300-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-
FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-
LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...
GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...
GOLDSBORO

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ASKED TO KEEP UP TO DATE SINCE ACTIVATION
COULD BECOME NECESSARY BY LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO
REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT ACROSS EASTERN TENNESSEE THIS MORNING WILL CROSS THE
APPALACHIANS AND MOVE INTO CENTRAL NORTH CAROLINA BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO LINES AHEAD OF
THE FRONT AND MOVE SLOWLY NORTHEAST ACROSS THE AREA.

.HAZARDOUS WEATHER DETAILS...
A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY
BECOME SEVERE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
ACROSS THE NORTHEAST PIEDMONT... SANDHILLS AND COASTAL PLAIN WHERE
THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. THESE STORMS WILL ALSO
LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

HARTFIELD
Special weather statement, Aug 14, 10:50 AM EDT, 4 hours 28 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SAT AUG 14 1999

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150300-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-
FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-
LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...
GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...
GOLDSBORO

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ASKED TO KEEP UP TO DATE SINCE ACTIVATION
COULD BECOME NECESSARY BY LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO
REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT ACROSS EASTERN TENNESSEE THIS MORNING WILL CROSS THE
APPALACHIANS AND MOVE INTO CENTRAL NORTH CAROLINA BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO LINES AHEAD OF
THE FRONT AND MOVE SLOWLY NORTHEAST ACROSS THE AREA.

.HAZARDOUS WEATHER DETAILS...
A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY
BECOME SEVERE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
ACROSS THE NORTHEAST PIEDMONT... SANDHILLS AND COASTAL PLAIN WHERE
THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH WILL BE THE PRIMARY THREAT. THESE STORMS WILL ALSO
LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

HARTFIELD
Special weather statement, Aug 14, 12:30 PM EDT, 2 hours 48 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EDT SAT AUG 14 1999

...HOT AND HUMID WEATHER AGAIN THIS AFTERNOON ACROSS CENTRAL NORTH
CAROLINA...

HOT TEMPERATURES AND HIGH HUMIDITIES WILL CONTINUE OVER CENTRAL
NORTH CAROLINA AGAIN THIS AFTERNOON. ABUNDANT SUNSHINE WILL ALLOW
MERCURY LEVELS TO CLIMB WELL INTO THE 90S THIS AFTERNOON. THIS WILL
PUSH HEAT INDEX VALUES TOWARD THE DANGER CATEGORY. HEAT INDEX VALUES
WILL RANGE FROM AROUND 100 TO 105 DEGREES AND MAY EXCEED 105 DEGREES
FOR A BRIEF PERIOD DURING THE HEAT OF THE DAY. THE HIGHEST HEAT
INDICES WILL BE ACROSS THE FAR NORTHEAST PIEDMONT... THE SANDHILLS
AND THE COASTAL PLAIN... INCLUDING THE TRIANGLE... FAYETTEVILLE...
CLINTON AND GOLDSBORO.

THE HEAT INDEX VALUE TELLS HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.

THOSE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE PREPARED
FOR THE HOT AND HUMID WEATHER. DRINK PLENTY OF NON-ALCOHOLIC
FLUIDS...ESPECIALLY WATER... AND LIMIT SUN EXPOSURE.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS SHOULD BE
CHECKED ON FREQUENTLY AS THEY ARE THE FIRST TO SUFFER FROM THE HEAT.
MAKE SURE THEY ARE KEEPING ADEQUATELY COOL. KEEP PETS IN THE SHADE
AND GIVE THEM PLENTY OF WATER TO DRINK.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GIH
Local storm report, Aug 14, 2:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    WADESBORO                 NC   .88 INCH HAIL
08/14/99   ANSON                          ACCOMPANIED BY STRONG
                                          GUSTY WINDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:21 PM EDTSevere Thunderstorm WarningRAHAlamance34 min
Aug 14, 2:01 PM EDTSevere Thunderstorm WarningRAHDavidson34 min
Aug 14, 2:40 PM EDTSevere Thunderstorm WarningRAHAnson50 min
Aug 14, 2:55 PM EDTTornado WarningRAHAnson, Richmond50 min
Aug 14, 3:07 PM EDTSevere Thunderstorm WarningRAHRandolph48 min
Aug 14, 3:26 PM EDTSevere Thunderstorm WarningRAHWake49 min
Aug 14, 3:52 PM EDTTornado WarningRAHRichmond38 min
Aug 14, 4:00 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake45 min
Aug 14, 4:07 PM EDTSevere Thunderstorm WarningRAHLee, Moore48 min
Aug 14, 4:17 PM EDTSevere Thunderstorm WarningRAHWarren48 min
Aug 14, 4:48 PM EDTSevere Thunderstorm WarningRAHJohnston47 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett43 min
Aug 14, 5:15 PM EDTSevere Thunderstorm WarningRAHCumberland45 min
Aug 14, 5:26 PM EDTTornado WarningRAHCumberland29 min
Aug 14, 5:42 PM EDTTornado WarningRAHSampson33 min
Aug 14, 5:50 PM EDTSevere Thunderstorm WarningRAHHalifax35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.